North Carolina, 2014

Damaging Wind in North Carolina, April 30, 2014

April 30, 2014 · NWS ILM · 1 event in 1 county or zone

A vigorous upper level low west of the area provided support for numerous showers and thunderstorms. There was a report of wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A vigorous upper level low west of the area provided support for numerous showers and thunderstorms. There was a report of wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Apr 30, 12:43 PM EST, 47 minutes earlier.

Area forecast discussion, Apr 30, 12:43 PM EST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
143 PM EDT WED APR 30 2014

.SYNOPSIS...
A COLD FRONT ACROSS TENNESSEE AND MISSISSIPPI WILL MOVE ACROSS THE
EASTERN CAROLINAS THURSDAY NIGHT. WAVES OF SHOWERS AND THUNDERSTORMS
ARE EXPECTED...WITH A RISK FOR SEVERE WEATHER THROUGH TONIGHT AND
POSSIBLY ON THURSDAY AS WELL. HIGH PRESSURE WILL BRING DRY WEATHER
FOR THE WEEKEND... ALTHOUGH A FRONT MAY APPROACH THE AREA FROM THE
NORTH EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1100 AM WEDNESDAY...NUMEROUS SHOWERS AND THUNDERSTORMS WERE
BLOSSOMING ACROSS THE FORECAST AREA. THESE THUNDERSTORMS WERE
TRAINING...PRODUCING HEAVY RAINFALL AND FREQUENT LIGHTNING. TWO TO
THREE INCHES OF RAIN WILL FALL IN A SHORT PERIOD OF TIME IN AREAS
WHERE THUNDERSTORMS TRAIN OVER THE SAME GENERAL AREA.

THE POTENTIAL FOR SEVERE WEATHER DOES EXIST RIGHT THROUGH TONIGHT
AHEAD OF A SLOW MOVING COLD FRONT. BULK SHEAR VALUES ARE MARGINAL...
30 TO 35 KT...BUT LCLS WILL BE DROPPING...ESPECIALLY LATE DAY/THIS
EVE INTO TONIGHT...THUS THERE IS A SMALL RISK FOR TORNADOES. LOW WET
BULB ZERO HEIGHTS AND 50 DBZ CORE HEIGHTS INDICATE ANY STRONG
UPDRAFTS MAY PRODUCE LARGE HAIL. WET MICROBURSTS MAY PRODUCE
DAMAGING WINDS. THE SEVERE RISK WILL PERSIST INTO THIS EVE.

THERE MAY BE A BREAK IN THE CONVECTION LATER IN THE EVE. THE
APPROACH OF A TROUGH LATE TONIGHT AND THU MORNING SHOULD BRING
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS AND ALTHOUGH THE RISK OF
SEVERE WEATHER SHOULD BE LESS GIVEN THE TIME OF DAY...THE RISK WILL
BE NON-ZERO.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 300 AM WEDNESDAY...COLD FRONT ASSOCIATED WITH STACKED LOW
MOVING INTO THE GREAT LAKES WILL BE WEST OF THE AREA AS THE PERIOD
BEGINS. ALTHOUGH THE FRONT WILL NOT BE FAR FROM THE AREA IT WILL
TAKE A LONG TIME TO PUSH OFFSHORE...NOT DOING SO UNTIL THU NIGHT AT
WHICH POINT IT ENDS UP STALLING ALONG OR JUST OFF THE COAST. THE
ALMOST CUTOFF NATURE OF THE 5H LOW OVER THE UPPER MID-WEST AND
OCCLUDED NATURE OF THE PARENT LOW TRANSLATE TO SLOW SURFACE FEATURE
MOVEMENT. IT ALSO MEANS THE COLD PUSH BEHIND THE FRONT WILL BE OF
LIMITED STRENGTH AND DURATION. TEMPS ABOVE CLIMO THU/THU NIGHT WILL
BE KNOCKED BELOW CLIMO FOR FRI/FRI NIGHT BUT ONLY BY A FEW DEGREES.

CONVERGENCE ALONG THE FRONT WILL BE WEAK AND ONCE THE NOCTURNAL JET
MIXES OUT THERE WILL BE NO LOW LEVEL JETTING THU AND FLOW WILL BE
UNIDIRECTIONAL. AIRMASS WILL STILL BE UNSTABLE...ESPECIALLY ONCE
TEMPS WARM UP A BIT. HOWEVER DIURNAL HEATING WILL BE TEMPERED BY
CLOUD COVER SO INSTABILITY WILL BE SOMEWHAT LIMITED. THE RESULT
SHOULD BE A DAY WITH WIDESPREAD SHOWERS AND THUNDERSTORMS...BUT WITH
INTENSITY LIKELY TO FALL SHORT OF SEVERE CRITERIA. CAN SEE NO REASON
TO ARGUE WITH INHERITED LIKELY POP THU INTO THU NIGHT.

FRONT WILL REMAIN STALLED OFF THE COAST FRI AND FRI NIGHT WITH DEEP
SOUTHWEST FLOW KEEPING MID LEVELS MOIST. WESTERLY LOW LEVEL FLOW
WILL WORK TO DRY THE LOW LEVEL OUT...SOMETHING READILY APPARENT IN
FORECAST SOUNDINGS. ALTHOUGH THE LOW LEVEL DRY AIR WILL BE
SIGNIFICANT CANNOT RULE OUT ISOLATED SHOWERS. COMBINATION OF DEEP
MID LEVEL MOISTURE AND PVA SPREADING OVER THE AREA DURING THE
AFTERNOON COULD GENERATE SOME WEAK ACTIVITY. BEST PRECIP CHANCES
WILL BE ALONG THE COAST AND HAVE LOW CHC POP AT THE COAST DECREASING
TO SLIGHT CHC POP FARTHER INLAND. ISOLATED SHOWERS MAY LINGER INTO
THE OVERNIGHT...ESPECIALLY ALONG THE COAST WHERE ACTIVITY OVER THE
WATERS COULD BRUSH THE COAST.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 300 AM WEDNESDAY...PERIOD WILL BEGIN WITH MID LEVEL TROUGHING
IN PLACE BUT A TRANSITION TO MID LEVEL RIDGING FOR EARLY NEXT WEEK
IS EXPECTED. MID LEVEL TROUGH AXIS REMAINS WEST OF THE AREA SAT WITH
STALLED FRONT LINGERING JUST OFF THE SOUTHEAST COAST. DEEPEST
MOISTURE WILL REMAIN OFFSHORE INTO SUN BUT WEAKLY DIVERGENT FLOW
ALOFT AND PRESENCE OF A SHORTWAVE OR TWO COULD GENERATE SOME LIGHT
PRECIP ALONG THE IMMEDIATE COAST AND OVER THE WATERS.

SOUTHERN STREAM SHORTWAVE MOVES ACROSS THE SOUTHEAST LATE
SAT...MOVING OFF THE GA/SC COAST SAT NIGHT. THIS FEATURE WILL HELP
PUSH THE STALLED FRONT OUT TO SEA EARLY NEXT WEEK AND BRING AN
EXTENDED PERIOD OF DRY WEATHER. THERE WILL BE A WEAK BACKDOOR COLD
FRONT THAT DROPS SOUTH AND STALLS IN THE AREA MON INTO TUE. FRONT
WILL PASS DRY AS IT LACKS DEEP MOISTURE AND LOW LEVEL CONVERGENCE IS
QUITE WEAK. BUILDING MID LEVEL RIDGE AND SURFACE HIGH EXPANDING
NORTH WILL PUSH THE FRONT BACK NORTH TUE NIGHT.

WEAK COLD ADVECTION AND LINGERING CLOUD COVER WILL KEEP HIGHS A
LITTLE BELOW CLIMO SAT...ESPECIALLY ALONG THE COAST. SUNSHINE ON SUN
WILL PUSH TEMPS NEAR TO SLIGHTLY ABOVE CLIMO. SIMILAR TEMPERATES
ARE EXPECTED MON/TUE DESPITE PRESENCE OF WEAK FRONT.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
AS OF 18Z...VFR/MVFR CONDITIONS WILL CONTINUE THROUGH THE AFTERNOON
AND POSSIBLY INTO THE EVENING HOURS AS SCATTERED SHOWERS AND
THUNDERSTORMS CONTINUE AHEAD OF AN APPROACHING COLD FRONT. SOME
STORMS COULD BECOME SEVERE.

LATEST RADAR DEPICTS SHOWERS AND THUNDERSTORMS PUSHING ACROSS THE
AREA ATTM. THIS ACTIVITY DEVELOPED EARLIER THAN PREVIOUSLY
EXPECTED...AND HAS DISRUPTED OUR CHANCES OF SEVERE WEATHER LATER
TODAY AS THE FAVORABLE ENVIRONMENT HAS DECREASED IN
CHARACTERISTICS. HOWEVER...CANNOT COMPLETELY RULE OUT SCATTERED
SHOWERS AND THUNDERSTORMS RE-DEVELOPING AGAIN LATER THIS EVENING
PER SOME MODEL GUIDANCE. TRICKY FORECAST FOR THE OVERNIGHT HOURS
AS TO IF ANY PRECIPITATION WILL MOVE THROUGH THE AREA. GIVEN
LOWERED CONFIDENCE HAVE KEPT WITH VCSH THROUGH PARTS OF THE
OVERNIGHT HOURS AS MVFR/VFR PREVAIL GIVEN VARYING CIG HEIGHTS.
INTO THE MORNING HOURS RE-DEVELOPMENT OF SHRA/TSRA IS
POSSIBLE...BUT AGAIN GIVEN LOWERED CONFIDENCE ON TIMING AND AREA
OF ACTIVITY...HAVE LEFT AS VCSH ATTM. WINDS THROUGHOUT THE PERIOD
WILL REMAIN SOUTH- SOUTHWEST WITH SUSTAINED WINDS 10 TO 15 KTS
WITH INTERMITTENT GUSTS UP TO 20 TO 25 KTS POSSIBLE THIS EVENING
AND THEN AGAIN ON THURSDAY.

EXTENDED OUTLOOK...CHANCE FOR SHOWERS EARLY NEXT WEEK. OTHERWISE
EXPECT VFR.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 1100 AM WEDNESDAY...A SMALL CRAFT ADVISORY REMAINS IN PLACE.
SOUTH WINDS OF 10 TO 20 KT WILL GUST TO 25 KT THROUGH TONIGHT.
PERSISTENT SOUTH WINDS WILL BUILD SEAS TO 4 TO 7 FT. STRONG TO
SEVERE THUNDERSTORMS WILL BE POSSIBLE TONIGHT INTO THU NIGHT.

SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 300 AM WEDNESDAY...STRONG SOUTHWEST FLOW WILL CONTINUE THU
AHEAD OF A SLOW MOVING COLD FRONT. SCA HEADLINES WILL LIKELY NEED TO
BE CARRIED INTO THU AFTERNOON AND POSSIBLY EARLY EVENING FOR SOME
ZONES. ALTHOUGH HIGHEST SPEEDS ARE LIKELY TO BE AROUND 20 KT
PROLONGED PERIOD OF ENHANCED SOUTHWEST FLOW WILL BUILD SEAS OVER 6
FT. FRONT MOVES OFFSHORE THU NIGHT WITH WINDS SHIFTING TO NORTHWEST
AND SPEEDS DROPPING TO 10 TO 15 KT BY FRI MORNING. GRADIENT REMAINS
SOMEWHAT PINCHED AND WEST TO SOUTHWEST FLOW WILL STAY IN THE 10 TO
15 KT RANGE THROUGH THE END OF THE PERIOD. SEAS 4 TO 7 FT THU WILL
DROP TO 3 TO 5 FT THU NIGHT WITH THE PASSAGE OF THE COLD FRONT. SEAS
CONTINUE TO SUBSIDE FRI DROPPING FROM 2 TO 4 FT AT THE START OF THE
PERIOD 2 TO 3 FT BY SAT MORNING.

.LONG TERM /SATURDAY THROUGH SUNDAY/...
AS OF 300 AM WEDNESDAY...FRONT STALLED EAST OF THE WATERS SAT WILL
MOVE FARTHER OFFSHORE SUN. WEAK GRADIENT WILL BE IN PLACE DURING THE
PERIOD KEEPING WEST TO SOUTHWEST FLOW AROUND 10 KT FOR MUCH OF THE
PERIOD. SEAS WILL BE AROUND 2 FT THROUGH THE PERIOD.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...COASTAL FLOOD ADVISORY FROM 10 PM THIS EVENING TO 2 AM EDT
     THURSDAY FOR NCZ107.

MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT THURSDAY FOR AMZ250-252-
     254-256.

&&

NEAR TERM...RJD
SHORT TERM...III
LONG TERM...III
AVIATION...SGL
Hazardous weather outlook, Apr 30, 12:05 PM EST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
105 PM EDT WED APR 30 2014

AMZ250-252-254-256-011715-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
105 PM EDT WED APR 30 2014

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY AND THURSDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY.

NCZ087-096-099-105-109-SCZ017-023-024-032-033-039-053-055-011715-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND BRUNSWICK-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-WILLIAMSBURG-INLAND HORRY-
INLAND GEORGETOWN-
105 PM EDT WED APR 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A RISK FOR SEVERE WEATHER TO INCLUDE...DAMAGING WINDS...
LARGE HAIL AND ISOLATED TORNADOES. FREQUENT LIGHTNING AND HEAVY
RAIN CAPABLE OF SIGNIFICANT PONDING OF WATER IN LOW AREAS WILL
OCCUR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY.

NCZ106-108-110-SCZ054-056-011715-
COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-COASTAL HORRY-
COASTAL GEORGETOWN-
105 PM EDT WED APR 30 2014

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.

THERE IS A RISK FOR SEVERE WEATHER TO INCLUDE...DAMAGING WINDS...
LARGE HAIL AND ISOLATED TORNADOES. FREQUENT LIGHTNING AND HEAVY
RAIN CAPABLE OF SIGNIFICANT PONDING OF WATER IN LOW AREAS WILL
OCCUR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY.

NCZ107-011715-
INLAND NEW HANOVER-
105 PM EDT WED APR 30 2014

...COASTAL FLOOD ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 2 AM
EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

THERE IS A RISK FOR SEVERE WEATHER TO INCLUDE...DAMAGING WINDS...
LARGE HAIL AND ISOLATED TORNADOES. FREQUENT LIGHTNING AND HEAVY
RAIN CAPABLE OF SIGNIFICANT PONDING OF WATER IN LOW AREAS WILL
OCCUR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

MINOR COASTAL FLOODING ALONG THE LOWER CAPE FEAR RIVER IS POSSIBLE
OVERNIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY.

RJD

In the hours before

Special weather statement, Apr 30, 10:48 AM EST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1148 AM EDT WED APR 30 2014

SCZ024-032-033-053-301630-
DILLON-FLORENCE-INLAND HORRY-MARION-
1148 AM EDT WED APR 30 2014

...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS HORRY...FLORENCE...
MARION AND DILLON COUNTIES THROUGH 1230 PM EDT...

AT 1148 AM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN OVER MARS BLUFF...OR ABOUT 6 MILES EAST OF
FLORENCE...MOVING EAST AT 35 MPH.

SOME LOCATIONS IMPACTED INCLUDE DILLON...FLORENCE...MARION...
MULLINS...BLUE BRICK...CLAUSSEN...EFFINGHAM...EVERGREEN...FLOYDALE...
FORK...GAPWAY AND GREEN SEA.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING.

HEAVY RAINFALL AND MINOR FLOODING.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3423 7984 3426 7980 3425 7975 3429 7973
      3430 7963 3439 7958 3449 7930 3412 7886
      3397 7991
TIME...MOT...LOC 1548Z 258DEG 29KT 3418 7964

WEISS
Special weather statement, Apr 30, 11:27 AM EST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1227 PM EDT WED APR 30 2014

SCZ033-039-053>056-301730-
COASTAL GEORGETOWN-COASTAL HORRY-INLAND GEORGETOWN-INLAND
HORRY-MARION-WILLIAMSBURG-
1227 PM EDT WED APR 30 2014

...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS GEORGETOWN...HORRY...
WILLIAMSBURG AND MARION COUNTIES THROUGH 130 PM EDT...

AT 1227 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN OVER GRAVES...OR ABOUT 8 MILES NORTHWEST OF
GEORGETOWN...MOVING NORTHEAST AT 40 MPH.

SOME LOCATIONS IMPACTED INCLUDE CONWAY...GARDEN CITY...GEORGETOWN...
MURRELLS INLET...RED HILL...SOCASTEE...SURFSIDE BEACH...ANDREWS...
BUCKSPORT...BUCKSVILLE...BURGESS AND COASTAL CAROLINA CAMPUS.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING.

HEAVY RAINFALL AND MINOR FLOODING.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3314 7929 3315 7935 3323 7946 3324 7951
      3360 7974 3378 7951 3379 7944 3382 7938
      3380 7932 3382 7932 3387 7939 3405 7914
      3367 7888 3347 7910 3338 7915 3327 7916
      3325 7918 3320 7917 3315 7920 3311 7928
TIME...MOT...LOC 1627Z 238DEG 35KT 3343 7938

WEISS
Special weather statement, Apr 30, 12:03 PM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
103 PM EDT WED APR 30 2014

NCZ099-109-110-SCZ053-054-301800-
COASTAL BRUNSWICK-COASTAL HORRY-COLUMBUS-INLAND BRUNSWICK-INLAND
HORRY-
103 PM EDT WED APR 30 2014

...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS HORRY...BRUNSWICK AND
COLUMBUS COUNTIES THROUGH 200 PM EDT...

AT 103 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN OVER RED HILL...MOVING NORTHEAST AT 45 MPH.

SOME LOCATIONS IMPACTED INCLUDE CONWAY...GARDEN CITY...LELAND...
LITTLE RIVER...MYRTLE BEACH...NORTH MYRTLE BEACH...RED HILL...
SHALLOTTE...SOCASTEE...SURFSIDE BEACH...WHITEVILLE AND ADRIAN.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING.

HEAVY RAINFALL AND MINOR FLOODING.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3384 7796 3391 7813 3388 7847 3377 7877
      3357 7900 3357 7910 3378 7925 3389 7926
      3397 7934 3425 7913 3449 7887 3446 7883
      3447 7868 3438 7845 3437 7833 3440 7825
      3435 7820 3437 7815 3432 7800 3412 7794
TIME...MOT...LOC 1703Z 234DEG 45KT 3379 7899

WEISS
Special weather statement, Apr 30, 12:07 PM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
107 PM EDT WED APR 30 2014

NCZ096-301730-
BLADEN-
107 PM EDT WED APR 30 2014

...A STRONG THUNDERSTORM WILL MOVE ACROSS BLADEN COUNTY THROUGH 130
PM EDT...

AT 107 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
TAR HEEL...OR ABOUT 14 MILES NORTHEAST OF LUMBERTON...MOVING
NORTHEAST AT 35 MPH.

SOME LOCATIONS IMPACTED INCLUDE DUART...JEROME...TOBERMORY...WHITE
OAK AND TAR HEEL.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3464 7878 3466 7882 3467 7880 3469 7880
      3474 7885 3477 7886 3482 7890 3484 7889
      3485 7882 3485 7860 3485 7859
TIME...MOT...LOC 1707Z 213DEG 31KT 3477 7881

BACON
Local storm report, Apr 30, 12:50 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
150 PM EDT WED APR 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0118 PM     MARINE TSTM WIND SPRINGMAID PIER         33.66N  78.92W
04/30/2014  M45 MPH          HORRY              SC   NOS

&&

EVENT NUMBER ILM1400168

LACORTE
Special weather statement, Apr 30, 1:03 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
203 PM EDT WED APR 30 2014

NCZ096-099-109-110-SCZ054-301900-
BLADEN-COASTAL BRUNSWICK-COASTAL HORRY-COLUMBUS-INLAND BRUNSWICK-
203 PM EDT WED APR 30 2014

...A STRONG THUNDERSTORM WILL MOVE ACROSS HORRY...BRUNSWICK...BLADEN
AND COLUMBUS COUNTIES THROUGH 300 PM EDT...

AT 203 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM ALONG A
LINE EXTENDING FROM 5 MILES NORTHWEST OF WHITE LAKE TO CALABASH...OR
ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF ELIZABETHTOWN TO
LITTLE RIVER...MOVING EAST AT 30 MPH.

SOME LOCATIONS IMPACTED INCLUDE ELIZABETHTOWN...LELAND...LITTLE
RIVER...SHALLOTTE...ASH...BATARORA...BISHOP...BOILING SPRING LAKES...
CALABASH...CARVERS...CIVIE TOWN AND COUNCIL.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

HEAVY RAINFALL AND MINOR FLOODING.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3467 7832 3457 7825 3451 7826 3446 7818
      3440 7826 3435 7820 3437 7814 3432 7800
      3429 7801 3424 7796 3408 7793 3392 7793
      3384 7796 3389 7804 3391 7822 3382 7864
      3389 7864 3390 7860 3394 7864 3474 7864
TIME...MOT...LOC 1803Z 257DEG 28KT 3470 7853 3389 7852

BACON

The radar

The Wilmington radar (KLTX), 9 km away, was scanning. The volume nearest the first event began at 18:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brunswick

When
April 30, 1:30 PM EST to 1:31 PM EST
Where
Brunswick County, 1.8 mi NW of Cause Lndg
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
33.920, -78.470

A tree reportedly fell on a car. The fire department was dispatched.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2014Every state in 2014This day in weather historyWarnings in North Carolina, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511962.